Alert archive / Virginia / Flash Flood Warnings in 1998
Flash Flood Warning 33, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Feb 17, 1998, 1:25 PM EST for Rockbridge County, City of Buena Vista, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 17, 1998, 1:25 PM EST (18:25 UTC)
- Expired
- Feb 17, 1998, 5:00 PM EST
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Buena Vista, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 728 m²/s²
- 0-3 km storm-relative helicity
- 863 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 171824 FFWRNK VAC163-530-678-172225- BULLETIN--IMMEDIATELY BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 125 PM EST TUE FEB 17 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 500 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST CENTRAL VIRGINIA ...ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA THE INDEPENDENT CITY OF ...BUENA VISTA ...LEXINGTON AN AREA OF SHOWERS AND THUNDERSTORMS WILL BE MOVING THROUGH ROCKBRIDGE COUNTY BETWEEN 130 AND 300 PM. RAINFALL OF A HALF TO THREE QUARTERS OF AN INCH CAN BE EXPECTED FROM THESE STORMS. THIS WILL BE ENOUGH TO BRING CREEKS AND SMALL STREAMS OUT OF THEIR BANKS. ESPECIALLY VULNERABLE ARE THE AREAS THAT HAD THE HEAVIEST RAIN THIS MORNING...WHICH ARE THE COLLIERSTOWN AND GLASGOW AREAS...AND ALONG THE SOUTH RIVER. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. JACKSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 9:45 AM EST, 3 hours 40 minutes earlier.
Area forecast discussion, Feb 17, 9:45 AM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 AM EST TUE FEB 17 1998
WBC...WOULD GO LIKELY ON THE TSTMS THIS AFTN.
RDU...EXTEND TSTMS AND POSIBLE HEAVY RAIN INTO THE AFTN HOURS EAST
OF MTNS.
CRW...LOOKS FINE.
COLD POOL MOVING IN ALOFT WILL DESTABILIZE MOST AREAS...ESP EAST OF
THE MTNS WHERE SFC DWPTS IN THE MID TO UPPER 50S ARE POISED TO
ADVECT INTO THAT REGION. HOWEVER BEST UPR DIFLUENCE AND LOW LVL CONV
SHIFTS NORTH AND EAST PRETTY QUICK DURING THE DAY WHICH SHUD HELP.
MID LVL FLOW WEAKENS OVER THE MTNS THIS AFTN...BUT STILL GOOD
VERT/SPEED SHEAR...ESP EAST OF THE MTNS...TO MAKE FOR THE SLIGHT
RISK OF SEVERE.
DUE TO THE LIKELYHOOD OF TSTMS THIS AFTN...NEED TO KEEP FFA FOR
EVERYONE.
JDSIn the hours before
Special weather statement, Feb 17, 12:10 PM EST, 1 hour 15 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-180100- THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1210 PM EST TUE FEB 17 1998 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING IN PITTSYLVANIA...HALIFAX AND CHARLOTTE COUNTIES IN VIRGINIA AND IN CASWELL AND ROCKINGHAM COUNTIES IN NORTH CAROLINA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING IN SOUTHEASTERN WEST VIRGINIA...NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. THIS AREA IS WEST AND NORTH OF THE MODERATE RISK AREA IN THE BLACKSBURG AREA OF RESPONSIBILITY. STRONG UPPER LEVEL STORM SYSTEM WILL APPROACH THE AREA THIS AFTERNOON AND THIS EVENING. THIS COMBINED WITH WARM MOIST UNSTABLE AIR RIDING UP AND OVER THE SHALLOW DOME OF COLD AIR NEAR THE SURFACE IS EXPECTED TO RESULT IN SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND INTO THIS EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE...ESPECIALLY IN THE MODERATE RISK AREA. THE MAIN THREAT FROM SEVERE THUNDERSTORMS WILL BE HAIL UP TO NICKEL SIZE AND DAMAGING WINDS. IN ADDITION...LOCALLY HEAVY RAINFALL FROM THUNDERSTORMS MAY RESULT IN FLASH FLOODING. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EARLY THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE WATCHES OR WARNINGS. MTE
Special weather statement, Feb 17, 12:10 PM EST, 1 hour 15 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-180100- THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1210 PM EST TUE FEB 17 1998 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING IN PITTSYLVANIA...HALIFAX AND CHARLOTTE COUNTIES IN VIRGINIA AND IN CASWELL AND ROCKINGHAM COUNTIES IN NORTH CAROLINA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING IN SOUTHEASTERN WEST VIRGINIA...NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. THIS AREA IS WEST AND NORTH OF THE MODERATE RISK AREA IN THE BLACKSBURG AREA OF RESPONSIBILITY. STRONG UPPER LEVEL STORM SYSTEM WILL APPROACH THE AREA THIS AFTERNOON AND THIS EVENING. THIS COMBINED WITH WARM MOIST UNSTABLE AIR RIDING UP AND OVER THE SHALLOW DOME OF COLD AIR NEAR THE SURFACE IS EXPECTED TO RESULT IN SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND INTO THIS EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE...ESPECIALLY IN THE MODERATE RISK AREA. THE MAIN THREAT FROM SEVERE THUNDERSTORMS WILL BE HAIL UP TO NICKEL SIZE AND DAMAGING WINDS. IN ADDITION...LOCALLY HEAVY RAINFALL FROM THUNDERSTORMS MAY RESULT IN FLASH FLOODING. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EARLY THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE WATCHES OR WARNINGS. MTE
Special weather statement, Feb 17, 1:01 PM EST, 24 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-172305- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 101 PM EST TUE FEB 17 1998 ...A TORNADO WATCH IS IN EFFECT UNTIL 6 PM FOR YADKIN... SURRY... STOKES... ROCKINGHAM AND CASWELL COUNTIES IN NORTHWEST NORTH CAROLINA... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 PM FOR WATAUGA... ASHE... ALLEGHANY AND WILKES COUNTIES IN NORTHWEST NORTH CAROLINA... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM FOR MERCER... SUMMERS... MONROE AND GREENBRIER COUNTIES IN SOUTHEAST WEST VIRGINIA... AN INTENSE STORM SYSTEM MOVING UP THROUGH THE TENNESSEE VALLEY WAS CONTINUING TO PULL UP ABUNDANT MOISTURE AND UNSTABLE AIR FROM THE SOUTHEASTERN U.S. INTO THE SOUTHERN APPALACHIAN REGION. AREAS OF THUNDERSTORMS WILL MOVE UP THROUGH THE REGION DURING THE AFTERNOON HOURS AHEAD OF A COLD FRONT SWEEPING UP FROM TENNESSEE AND NORTH CAROLINA. THUNDERSTORMS IN AND NEAR THE WATCH AREAS COULD PRODUCE STRONG DAMAGING WINDS AND HAIL AS WELL AS VERY HEAVY RAINFALL. TORNADOES ARE POSSIBLE OVER THE FOOTHILLS AND PIEDMONT OF NORTH CAROLINA. WITH ANY THUNDERSTORM...CLOUD TO GROUND LIGHTNING COULD BE FREQUENT. AS A RESULT OF THE HEAVY RAIN POTENTIAL WITH THESE THUNDERSTORMS...A FLOOD WATCH CONTINUES IN EFFECT FOR MUCH OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. HOWEVER...THE FLOOD WATCH WAS DISCONTINUED FOR A FEW COUNTIES IN SOUTHWEST VIRGINIA. THESE COUNTIES INCLUDE BATH... ALLEGHANY... CRAIG... BUCKINGHAM... APPOMATTOX... CAMPBELL... HALIFAX AND CHARLOTTE. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. IF FLOODING IS OBSERVED...MOVE TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE OVER FLOODED ROADWAYS. JDS
Special weather statement, Feb 17, 1:01 PM EST, 24 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-172305- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 101 PM EST TUE FEB 17 1998 ...A TORNADO WATCH IS IN EFFECT UNTIL 6 PM FOR YADKIN... SURRY... STOKES... ROCKINGHAM AND CASWELL COUNTIES IN NORTHWEST NORTH CAROLINA... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 PM FOR WATAUGA... ASHE... ALLEGHANY AND WILKES COUNTIES IN NORTHWEST NORTH CAROLINA... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM FOR MERCER... SUMMERS... MONROE AND GREENBRIER COUNTIES IN SOUTHEAST WEST VIRGINIA... AN INTENSE STORM SYSTEM MOVING UP THROUGH THE TENNESSEE VALLEY WAS CONTINUING TO PULL UP ABUNDANT MOISTURE AND UNSTABLE AIR FROM THE SOUTHEASTERN U.S. INTO THE SOUTHERN APPALACHIAN REGION. AREAS OF THUNDERSTORMS WILL MOVE UP THROUGH THE REGION DURING THE AFTERNOON HOURS AHEAD OF A COLD FRONT SWEEPING UP FROM TENNESSEE AND NORTH CAROLINA. THUNDERSTORMS IN AND NEAR THE WATCH AREAS COULD PRODUCE STRONG DAMAGING WINDS AND HAIL AS WELL AS VERY HEAVY RAINFALL. TORNADOES ARE POSSIBLE OVER THE FOOTHILLS AND PIEDMONT OF NORTH CAROLINA. WITH ANY THUNDERSTORM...CLOUD TO GROUND LIGHTNING COULD BE FREQUENT. AS A RESULT OF THE HEAVY RAIN POTENTIAL WITH THESE THUNDERSTORMS...A FLOOD WATCH CONTINUES IN EFFECT FOR MUCH OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. HOWEVER...THE FLOOD WATCH WAS DISCONTINUED FOR A FEW COUNTIES IN SOUTHWEST VIRGINIA. THESE COUNTIES INCLUDE BATH... ALLEGHANY... CRAIG... BUCKINGHAM... APPOMATTOX... CAMPBELL... HALIFAX AND CHARLOTTE. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. IF FLOODING IS OBSERVED...MOVE TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE OVER FLOODED ROADWAYS. JDS
Special weather statement, Feb 17, 1:25 PM EST, 0 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-172305- SPECIAL WEATHER STATEMENT...AMENDED NATIONAL WEATHER SERVICE BLACKSBURG VA 125 PM EST TUE FEB 17 1998 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR NORTHWEST NORTH CAROLINA... ...A TORNADO WATCH CONTINUES IN EFFECT UNTIL 6 PM FOR YADKIN... SURRY... STOKES... ROCKINGHAM AND CASWELL COUNTIES IN NORTHWEST NORTH CAROLINA... ...A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT UNTIL 6 PM FOR MERCER... SUMMERS... MONROE AND GREENBRIER COUNTIES IN SOUTHEAST WEST VIRGINIA... AN INTENSE STORM SYSTEM MOVING UP THROUGH THE TENNESSEE VALLEY WAS CONTINUING TO PULL UP ABUNDANT MOISTURE AND UNSTABLE AIR FROM THE SOUTHEASTERN U.S. INTO THE SOUTHERN APPALACHIAN REGION. AREAS OF THUNDERSTORMS WILL MOVE UP THROUGH THE REGION DURING THE AFTERNOON HOURS AHEAD OF A COLD FRONT SWEEPING UP FROM TENNESSEE AND NORTH CAROLINA. THUNDERSTORMS IN AND NEAR THE WATCH AREAS COULD PRODUCE STRONG DAMAGING WINDS AND HAIL AS WELL AS VERY HEAVY RAINFALL. TORNADOES ARE POSSIBLE OVER THE FOOTHILLS AND PIEDMONT OF NORTH CAROLINA. WITH ANY THUNDERSTORM...CLOUD TO GROUND LIGHTNING COULD BE FREQUENT. AS A RESULT OF THE HEAVY RAIN POTENTIAL WITH THESE THUNDERSTORMS...A FLOOD WATCH CONTINUES IN EFFECT FOR MUCH OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. HOWEVER...THE FLOOD WATCH WAS DISCONTINUED FOR A FEW COUNTIES IN SOUTHWEST VIRGINIA. THESE COUNTIES INCLUDE BATH... ALLEGHANY... CRAIG... BUCKINGHAM... APPOMATTOX... CAMPBELL... HALIFAX AND CHARLOTTE. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. IF FLOODING IS OBSERVED...MOVE TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE OVER FLOODED ROADWAYS. JDS
Special weather statement, Feb 17, 1:25 PM EST, 0 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-172305- SPECIAL WEATHER STATEMENT...AMENDED NATIONAL WEATHER SERVICE BLACKSBURG VA 125 PM EST TUE FEB 17 1998 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR NORTHWEST NORTH CAROLINA... ...A TORNADO WATCH CONTINUES IN EFFECT UNTIL 6 PM FOR YADKIN... SURRY... STOKES... ROCKINGHAM AND CASWELL COUNTIES IN NORTHWEST NORTH CAROLINA... ...A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT UNTIL 6 PM FOR MERCER... SUMMERS... MONROE AND GREENBRIER COUNTIES IN SOUTHEAST WEST VIRGINIA... AN INTENSE STORM SYSTEM MOVING UP THROUGH THE TENNESSEE VALLEY WAS CONTINUING TO PULL UP ABUNDANT MOISTURE AND UNSTABLE AIR FROM THE SOUTHEASTERN U.S. INTO THE SOUTHERN APPALACHIAN REGION. AREAS OF THUNDERSTORMS WILL MOVE UP THROUGH THE REGION DURING THE AFTERNOON HOURS AHEAD OF A COLD FRONT SWEEPING UP FROM TENNESSEE AND NORTH CAROLINA. THUNDERSTORMS IN AND NEAR THE WATCH AREAS COULD PRODUCE STRONG DAMAGING WINDS AND HAIL AS WELL AS VERY HEAVY RAINFALL. TORNADOES ARE POSSIBLE OVER THE FOOTHILLS AND PIEDMONT OF NORTH CAROLINA. WITH ANY THUNDERSTORM...CLOUD TO GROUND LIGHTNING COULD BE FREQUENT. AS A RESULT OF THE HEAVY RAIN POTENTIAL WITH THESE THUNDERSTORMS...A FLOOD WATCH CONTINUES IN EFFECT FOR MUCH OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. HOWEVER...THE FLOOD WATCH WAS DISCONTINUED FOR A FEW COUNTIES IN SOUTHWEST VIRGINIA. THESE COUNTIES INCLUDE BATH... ALLEGHANY... CRAIG... BUCKINGHAM... APPOMATTOX... CAMPBELL... HALIFAX AND CHARLOTTE. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. IF FLOODING IS OBSERVED...MOVE TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE OVER FLOODED ROADWAYS. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 12:38 PM EST | Flash Flood Warning | RNK | Roanoke, City of Salem | 3 hr |
| Feb 17, 12:38 PM EST | Flash Flood Warning | RNK | City of Roanoke | 3 hr |
| Feb 17, 1:25 PM EST | Flash Flood Warning | RNK | City of Lexington | 4 hr |
| Feb 17, 5:15 PM EST | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista | 105 min |
| Feb 17, 5:15 PM EST | Flash Flood Warning | RNK | City of Lexington | 105 min |
| Feb 17, 6:38 PM EST | Severe Thunderstorm Warning | RNK | Buckingham | 62 min |
| Feb 17, 6:42 PM EST | Severe Thunderstorm Warning | RNK | Buckingham | 63 min |
| Feb 17, 6:45 PM EST | Tornado Warning | RNK | Buckingham | 50 min |
Nearby
Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.